Mercaptopurine

by Jill
(London)

My doctor wants me to take Mercaptopurine 3 for a recent flare up of Crohn's. I have taken Azathioprine 15 years ago and was taken off due to flu-like symptoms, three months later I had a bowel resection.


I am worried about the side effects of Mercaptopurine and wondered if anyone has taken Mercaptopurine and had side effects but stayed on it until the side effects passed.

Comments for Mercaptopurine

Click here to add your own comments

Mercaptopurine NEW
by: Annette Young

Hello,

Thank you for your question, I can appreciate how you feel. It is always a concern with a change of meds and any side-effects that might happen.

Many people seem to do quite well on Mercaptopurine, some people suggest to take an iron supplement as well and to take the medication at night. Another person experienced pains in their liver in the first few days of taking but it has to be said that sometimes there is simply a fear of repercussions and worry that there will be adverse reactions. It is understandable.

I did find this website which details the progress of taking Mercaptopurine and maybe this will help you.

http://meandmycrohns.co.uk/2010/09/02/3rd-week-of-mercaptopurine/

Do remember however that everyone reacts differently to medications and it is simply a case of monitoring your own reaction to this drug and to discuss in full with your doctors.

You have to give the meds a chance because it can take some weeks for them to settle and to start working for you, but if you do have extreme reactions, then contact the doctor immediately.

I hope this helps?

Good luck.

Annette

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask A Question About Crohn's Disease.